Try it
Microbiology · Bacteriology: Mycobacterium tuberculosis
Sample itemA patient with active pulmonary tuberculosis begins standard therapy. Which drug is most associated with optic neuritis and impaired red-green colour discrimination?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Ethambutol
Ethambutol can cause dose-related optic neuritis, so visual acuity and colour vision should be assessed. Isoniazid causes neuropathy and hepatitis; pyrazinamide causes hyperuricaemia; rifampicin causes enzyme induction and orange secretions.
Option by option
A. Rifampicin
Rifampicin can discolor body fluids orange.
B. Isoniazid
Isoniazid is prevented from causing neuropathy with pyridoxine.
C. Ethambutol (correct)
Correct. Optic toxicity with red-green dyschromatopsia is ethambutol's hallmark.
D. Pyrazinamide
Pyrazinamide commonly raises uric acid.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Microbiology questions
- BacteriologyA patient has profuse painless watery 'rice-water' stools and rapid dehydration. The cau…
- Culture mediaThayer–Martin medium is used selectively to isolate which organism?
- Immunology and serologyWhich of the following is a non-treponemal test for syphilis?
- BacteriologyAlbert's stain is used to demonstrate which of the following?